Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 115, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 20, 2014, 6:58 PM CDT for 4 counties in Iowa. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2014, 6:58 PM CDT (23:58 UTC)
- Expired
- May 20, 2014, 7:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Boone County, IA, Jasper County, IA, Polk County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 14 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 7:15 PM CDT | HAIL 0.75 | Madrid, IA | |
| May 20, 7:33 PM CDT | HAIL 1 | 1 Ssw Slater, IA | PENNY TO QUARTER HAIL BETWEEN SHELDAHL AND SLATER. |
| May 20, 7:42 PM CDT | TSTM WND GST 70 | Huxley, IA | REPORT FROM TRAINED SPOTTER VIA STORY CO. EM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 12.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -394 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
807
WUUS53 KDMX 202358
SVRDMX
IAC015-099-153-169-210045-
/O.NEW.KDMX.SV.W.0115.140520T2358Z-140521T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
658 PM CDT TUE MAY 20 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BOONE COUNTY IN CENTRAL IOWA...
SOUTHERN STORY COUNTY IN CENTRAL IOWA...
NORTHWESTERN JASPER COUNTY IN CENTRAL IOWA...
NORTHERN POLK COUNTY IN CENTRAL IOWA...
* UNTIL 745 PM CDT
* AT 658 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BIG CREEK
LAKE...OR 11 MILES NORTHWEST OF ANKENY...MOVING EAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
HUXLEY AROUND 715 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE BIG
CREEK STATE PARK...CAMBRIDGE...ELKHART...MAXWELL...SHELDAHL...
ALLEMAN...COLLINS...KELLEY...COLO AND VALERIA.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 94 AND 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4176 9382 4186 9382 4187 9385 4194 9385
4203 9323 4171 9322
TIME...MOT...LOC 2358Z 268DEG 30KT 4185 9374
HAIL...1.50IN
WIND...60MPH
$$
JOHNSON4 follow-up statements
803
WWUS53 KDMX 210005
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT TUE MAY 20 2014
IAC015-099-153-169-210045-
/O.CON.KDMX.SV.W.0115.000000T0000Z-140521T0045Z/
BOONE IA-STORY IA-JASPER IA-POLK IA-
705 PM CDT TUE MAY 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN BOONE...SOUTHERN STORY...NORTHWESTERN JASPER AND
NORTHERN POLK COUNTIES...
AT 705 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SLATER...OR 11
MILES NORTHWEST OF ANKENY...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
SLATER AROUND 710 PM CDT.
HUXLEY AROUND 725 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE BIG
CREEK STATE PARK...CAMBRIDGE...ELKHART...MAXWELL...SHELDAHL...
ALLEMAN...COLLINS...KELLEY...COLO AND VALERIA.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 94 AND 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4176 9382 4186 9382 4187 9385 4194 9385
4203 9323 4171 9322
TIME...MOT...LOC 0005Z 262DEG 22KT 4187 9373
HAIL...1.25IN
WIND...60MPH
$$
JOHNSON387
WWUS53 KDMX 210013
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
713 PM CDT TUE MAY 20 2014
IAC015-099-153-169-210045-
/O.CON.KDMX.SV.W.0115.000000T0000Z-140521T0045Z/
BOONE IA-STORY IA-JASPER IA-POLK IA-
713 PM CDT TUE MAY 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN BOONE...SOUTHERN STORY...NORTHWESTERN JASPER AND
NORTHERN POLK COUNTIES...
AT 713 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SLATER...OR 9
MILES NORTH OF ANKENY...MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
ANKENY...POLK CITY...HUXLEY...MADRID...SLATER...GRANGER...BIG CREEK
LAKE...SAYLORVILLE LAKE...MAXWELL...COLO...CAMBRIDGE...ELKHART...
COLLINS...ALLEMAN...SHELDAHL...KELLEY...MINGO...VALERIA AND BIG CREEK
STATE PARK.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 94 AND 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4176 9382 4186 9382 4187 9385 4194 9385
4203 9323 4171 9322
TIME...MOT...LOC 0013Z 269DEG 30KT 4187 9363
HAIL...1.00IN
WIND...<50MPH
$$
JOHNSON433
WWUS53 KDMX 210016
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT TUE MAY 20 2014
IAC015-099-153-169-210045-
/O.CON.KDMX.SV.W.0115.000000T0000Z-140521T0045Z/
BOONE IA-STORY IA-JASPER IA-POLK IA-
716 PM CDT TUE MAY 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN BOONE...SOUTHERN STORY...NORTHWESTERN JASPER AND
NORTHERN POLK COUNTIES...
AT 716 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HUXLEY...OR 9
MILES NORTH OF ANKENY...MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
HUXLEY...MADRID...SLATER...MAXWELL...COLO...CAMBRIDGE...ELKHART...
COLLINS...ALLEMAN...SHELDAHL AND KELLEY.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 99 AND 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4182 9363 4186 9382 4187 9385 4194 9385
4203 9323 4181 9322 4177 9335
TIME...MOT...LOC 0016Z 269DEG 30KT 4187 9360
HAIL...1.00IN
WIND...<50MPH
$$
JOHNSON580
WWUS53 KDMX 210027
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
727 PM CDT TUE MAY 20 2014
IAC099-153-210037-
/O.CAN.KDMX.SV.W.0115.000000T0000Z-140521T0045Z/
JASPER IA-POLK IA-
727 PM CDT TUE MAY 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JASPER AND
NORTHERN POLK COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY AFTERNOON FOR IOWA.
LAT...LON 4187 9385 4194 9385 4203 9323 4187 9322
TIME...MOT...LOC 0027Z 255DEG 23KT 4191 9356
$$
IAC015-169-210045-
/O.CON.KDMX.SV.W.0115.000000T0000Z-140521T0045Z/
BOONE IA-STORY IA-
727 PM CDT TUE MAY 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN BOONE AND SOUTHERN STORY COUNTIES...
AT 727 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HUXLEY...OR 9
MILES SOUTHEAST OF AMES...MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
HUXLEY...MADRID...SLATER...MAXWELL...COLO...CAMBRIDGE...COLLINS...
SHELDAHL AND KELLEY.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 103 AND 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4187 9385 4194 9385 4203 9323 4187 9322
TIME...MOT...LOC 0027Z 255DEG 23KT 4191 9356
HAIL...1.00IN
WIND...<50MPH
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:26 PM CDT, 32 minutes earlier.
Area forecast discussion, May 20, 6:26 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 626 PM CDT TUE MAY 20 2014 .SYNOPSIS... ISSUED AT 302 PM CDT TUE MAY 20 2014 COLD FRONT ACROSS IOWA WILL MOVE SOUTH OF THE STATE BY WED MORNING AND BECOME STATIONARY TO THE SOUTH. HIGH PRESSURE EXPECTED TO RIDGE INTO THE NORTH CENTRAL U.S. AND SETTLE OVER THE GREAT LAKES BY THE WEEKEND. HIGH WILL FINALLY MOVE OFF SUNDAY WITH A DEVELOPING FRONTAL SYSTEM IN THE ROCKIES MOVING TOWARD THE AREA SUNDAY AND MONDAY. && .SHORT TERM /TONIGHT/... ISSUED AT 302 PM CDT TUE MAY 20 2014 BRIEF WINDOW FOR SEVERE CONVECTION LATE AFTERNOON INTO THE EARLY EVENING HOURS AS STORMS WILL BE HIGHLY DEPENDENT ON DAYTIME HEATING. FRONT REMAINS LAID UP ACROSS CENTRAL IOWA AND IS ORIENTED FROM SW IOWA TOWARDS WATERLOO. VERY LITTLE...IF ANY SURFACE CONVERGENCE OVER CENTRAL IOWA...WITH SOME CONVERGENCE PRESENT ACROSS SOUTHWEST IOWA. AS OF 19Z...CAP IS BEGINNING TO SHOW SIGNS OF ERODING AND MUCAPE VALUES HAVE INCREASED TO 2000 J/KG ACROSS CENTRAL TO SOUTHERN IOWA. HOWEVER...THERE IS ABSOLUTELY NO 0-1KM BULK SHEAR PRESENT AND THE DEEP LAYER SHEAR IS MARGINAL FOR SUSTAINABLE UPDRAFTS. DCAPE VALUES RANGE FROM 900 TO 1100 J/KG ALONG AND SOUTH OF THE FRONT...SO DOWNBURST THREAT IS VIABLE. IF STORMS DO DEVELOP...STILL ANTICIPATING THE MAIN THREAT TO BE LARGE HAIL AND DAMAGING WINDS. THE 20.15Z HOPWRF KEEPS CONVECTION INITIATION IN EASTERN IOWA...WHILE THE 20.17Z HRRR IS MORE BULLISH WITH THE CONVECTION DEVELOPING OVER WESTERN IOWA. THE SPC 20.12Z 4KM WRF SEEMED LIKE A DECENT BLEND BETWEEN THE TWO. REGARDLESS...AS MENTIONED...STORMS WILL BE HIGHLY SUNSHINE DEPENDENT AND NOT EXPECTING CONVECTION TO LAST MUCH LATER THAN 02Z...WINDOW OF SEVERE WEATHER OPPORTUNITY WILL BE FROM 21Z TO 02Z. HAVE SEVERE MENTION FOR LIKELY POPS DURING THE AFOREMENTIONED TIME FRAME AND WENT DRY PAST 06Z TONIGHT FOR THE ENTIRE FORECAST AREA. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... ISSUED AT 302 PM CDT TUE MAY 20 2014 HIGH PRESSURE WILL NOSE INTO IOWA ON WEDNESDAY AND DOMINATE THE WEATHER ACROSS THE STATE THROUGH THE REST OF THE WEEK. HIGH IS LIKELY TO BECOME ANCHORED FOR A WHILE OVER THE COLD GREAT LAKES. TYPICAL OF THIS TIME OF THE YEAR...BUT EVEN MORE LIKELY THIS YEAR GIVEN THE COLDER THAN NORMAL WATER TEMPS AND THE PATTERN NOT IN AN OVERLY PROGRESSIVE STATE. AS THE HIGH BEGINS TO MOVE OFF AND LOSE ITS INFLUENCE THUNDERSTORMS THAT WILL BE BRUSHING THE FAR SOUTHWEST PART OF IOWA WILL BEGIN ADVANCING EAST. MODELS HAVE COME INTO CLOSER AGREEMENT WITH THE OVERALL PROGRESSION. UPPER LOW WILL IMPINGE ON THE UPPER RIDGE ADVERTISED IN THE MODELS IS ACCEPTED. A MILD AND WET PERIOD IS ON TAP LOOKING AT THE BULK OF NEXT WEEK WITH THE SLOW MOVING UPPER SYSTEM AND A NEGATIVE PNA SETTING UP. && .AVIATION...21/00Z ISSUED AT 626 PM CDT TUE MAY 20 2014 MAIN CONCERN THIS EVENING WILL BE THE CONVECTION OVER THE THROUGH 04Z. BKN LINE OF STORMS MOVING NORTHEAST AND MAINLY NEAR KDSM... KALO...AND IF THEY HOLD TOGETHER KOTM. OTHERWISE...MAINLY VFR CONDITIONS EXPECTED AFT 05Z ONCE CONVECTION MOVES EAST. BY 14-15Z WED WILL SEE WINDS PICK UP AND GUST TO 17-18KTS NORTH AREAS WITH LIGHTER GUSTS FROM NORTH ACROSS THE SOUTH. VFR CONDITIONS EXPECTED THROUGH END OF PERIOD FOR WED WITH MAINLY HIGH CLOUDS IF ANY ACROSS THE REGION. WILL MONITOR KDSM FOR STRONGER STORMS THROUGH 03Z...THOUGH PRESENT THREAT REMAINS NORTH OF APT AT THIS TIME./REV && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MS MAY 14 SHORT TERM...PODRAZIK LONG TERM...MS MAY 14 AVIATION...REV
Hazardous weather outlook, May 20, 3:58 AM CDT, 15 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 358 AM CDT TUE MAY 20 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-211100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 358 AM CDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...MAINLY SOUTH OF HIGHWAY 20. SOME STORMS COULD BE SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NON SEVERE THUNDERSTORMS ARE FORECAST ACROSS SOUTHWEST IOWA AT TIMES FROM EARLY THURSDAY MORNING THROUGH FRIDAY NIGHT. THUNDERSTORM CHANCES WILL THEN SPREAD ACROSS THE REMAINDER OF THE AREA THIS WEEKEND...WITH A LOW THREAT OF SEVERE WEATHER DURING THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE TODAY. LEE
In the hours before
Local storm report, May 20, 6:17 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
617 PM CDT TUE MAY 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL AMES 42.02N 93.63W
05/20/2014 M1.75 INCH STORY IA PUBLIC
SEVERAL SOCIAL MEDIA REPORTS OF QUARTER TO
GOLF BALL SIZE HAIL THROUGHOUT AMES.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 20, 6:22 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT TUE MAY 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 SSE TRAER 42.15N 92.45W
05/20/2014 E0.75 INCH TAMA IA TRAINED SPOTTER
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 20, 6:25 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT TUE MAY 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 1 N AMES 42.04N 93.63W
05/20/2014 M0.75 INCH STORY IA PUBLIC
VIA SOCIAL MEDIA
&&
NWS DES MOINES IA
IRIS SYSTEMSpecial weather statement, May 20, 6:39 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT TUE MAY 20 2014
IAZ047-059-060-210015-
BOONE IA-DALLAS IA-POLK IA-
639 PM CDT TUE MAY 20 2014
...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL...
AT 638 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WOODWARD...OR 9 MILES EAST OF PERRY...MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
POLK CITY...MADRID...GRANGER...WOODWARD...BIG CREEK LAKE...
SAYLORVILLE LAKE...SHELDAHL...BOUTON...LUTHER AND BIG CREEK STATE
PARK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY AFTERNOON FOR IOWA.
LAT...LON 4191 9405 4202 9375 4190 9370 4187 9370
4186 9368 4179 9365 4174 9398
TIME...MOT...LOC 2338Z 254DEG 18KT 4185 9392
AWBLocal storm report, May 20, 6:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
649 PM CDT TUE MAY 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL WOODWARD 41.86N 93.92W
05/20/2014 E1.00 INCH DALLAS IA TRAINED SPOTTER
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 20, 6:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT TUE MAY 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL WOODWARD 41.86N 93.93W
05/20/2014 E1.75 INCH DALLAS IA TRAINED SPOTTER
COPIOUS AMOUNTS OF LARGE HAIL
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:55 AM CDT | Special Weather Statement | DMX | Dallas | 50 min |
| May 20, 4:16 PM CDT | Special Weather Statement | DMX | Audubon | 44 min |
| May 20, 4:22 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Guthrie | 38 min |
| May 20, 5:07 PM CDT | Special Weather Statement | DMX | Guthrie | 23 min |
| May 20, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene | 35 min |
| May 20, 5:36 PM CDT | Special Weather Statement | DMX | Greene | 24 min |
| May 20, 5:51 PM CDT | Special Weather Statement | DMX | Story | 24 min |
| May 20, 5:54 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hardin, Marshall, Story | 36 min |
| May 20, 6:02 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 28 min |
| May 20, 6:25 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story | 50 min |
| May 20, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 32 min |
| May 20, 6:39 PM CDT | Special Weather Statement | DMX | Boone | 36 min |
| May 20, 6:44 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.